Alert archive / Missouri / Severe Thunderstorm Warnings in 2023

Severe Thunderstorm Warning 249, NWS St. Louis, MO

July 12, 2023Madison County, Saint Francois County, Missouri

NWS St. Louis, MO issued this severe thunderstorm warning at Jul 12, 2023, 9:51 PM CDT for Madison County, Saint Francois County, Missouri. It was in force for 39 min. 2 reports came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Jul 12, 2023, 9:51 PM CDT (02:51 UTC)
Expired
Jul 12, 2023, 10:30 PM CDT
In force
39 min
Issued by
NWS St. Louis, MO
Area
Storm-based polygon
Hail
0.88 in
Wind
60.0 mph

Counties Madison County, MO, Saint Francois County, MO

The radar

The St Louis radar (KLSX), 134 km from the middle of the area, began a volume at 02:50 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Jul 12, 10:06 PM CDTTSTM WND DMGFredericktown, MOSeveral large tree limbs blown down around town as well as power lines.
Jul 12, 10:10 PM CDTTSTM WND DMG8 Ne Saco, MOA large tree was blown down onto Highway C about 4 miles southwest of Cherokee Pass.

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Verified. The Iowa Environmental Mesonet's Cow matched 2 storm reports to this severe thunderstorm warning; the first came 15 minutes after it went out.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Little Rock, AR (KLZK), launched 00:00Z, 2.9 hours before the alert went out and 302 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Little Rock, AR at 00:00Z on 2023-07-13Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 863 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Little Rock, AR at 00:00Z on 2023-07-13The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 6 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
863 J/kg
Mixed-layer CIN
-159 J/kg
Mixed-layer LCL
873 m above ground
0-6 km bulk shear
23 kt
0-1 km storm-relative helicity
6 m²/s²
0-3 km storm-relative helicity
23 m²/s²
Significant tornado parameter
0.0
Supercell composite
-0.0

Open this sounding in Storm Lab

The text

As transmitted.

376 
WUUS53 KLSX 130251
SVRLSX
MOC123-187-130330-
/O.NEW.KLSX.SV.W.0249.230713T0251Z-230713T0330Z/

BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service St Louis MO
951 PM CDT Wed Jul 12 2023

The National Weather Service in St Louis has issued a

* Severe Thunderstorm Warning for...
  Madison County in southeastern Missouri...
  Southeastern St. Francois County in southeastern Missouri...

* Until 1030 PM CDT.

* At 951 PM CDT, severe thunderstorms were located along a line
  extending from Womac to near Fredericktown to near Glover, moving
  southeast at 45 mph.

  HAZARD...60 mph wind gusts and nickel size hail.

  SOURCE...Radar indicated.

  IMPACT...Expect damage to roofs, siding, and trees.

* Locations impacted include...
  Fredericktown, Junction City, Cobalt, Marquand, Buckhorn, and Saco.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

&&

LAT...LON 3732 9055 3747 9055 3757 9032 3768 9022
      3767 9020 3770 9016 3767 9011 3764 9015
      3731 9015
TIME...MOT...LOC 0251Z 318DEG 40KT 3766 9022 3755 9037 3746 9060 

HAIL THREAT...RADAR INDICATED
MAX HAIL SIZE...0.88 IN
WIND THREAT...RADAR INDICATED
MAX WIND GUST...60 MPH

$$

Elmore
2 follow-up statements
504 
WWUS53 KLSX 130316
SVSLSX

Severe Weather Statement
National Weather Service St Louis MO
1016 PM CDT Wed Jul 12 2023

MOC187-130326-
/O.CAN.KLSX.SV.W.0249.000000T0000Z-230713T0330Z/
St. Francois MO-
1016 PM CDT Wed Jul 12 2023

...THE SEVERE THUNDERSTORM WARNING FOR SOUTHEASTERN ST. FRANCOIS
COUNTY IS CANCELLED...

The storms which prompted the warning have moved out of the warned 
area. Therefore, the warning has been cancelled.

LAT...LON 3732 9042 3752 9033 3761 9015 3731 9015
TIME...MOT...LOC 0316Z 317DEG 37KT 3749 9003 3738 9018 3729 9041 

$$

MOC123-130330-
/O.CON.KLSX.SV.W.0249.000000T0000Z-230713T0330Z/
Madison MO-
1016 PM CDT Wed Jul 12 2023

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 1030 PM CDT
FOR SOUTHEASTERN MADISON COUNTY IN SOUTHEASTERN MISSOURI...

At 1016 PM CDT, severe thunderstorms were located along a line
extending from Patton to near Marquand to near Lodi, moving southeast
at 45 mph.

HAZARD...60 mph wind gusts and nickel size hail.

SOURCE...Radar indicated.

IMPACT...Expect damage to roofs, siding, and trees.

Locations impacted include...
Cobalt, Marquand, and Buckhorn. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

&&

LAT...LON 3732 9042 3752 9033 3761 9015 3731 9015
TIME...MOT...LOC 0316Z 317DEG 37KT 3749 9003 3738 9018 3729 9041 

HAIL THREAT...RADAR INDICATED
MAX HAIL SIZE...0.88 IN
WIND THREAT...RADAR INDICATED
MAX WIND GUST...60 MPH

$$

Elmore
407 
WWUS53 KLSX 130325
SVSLSX

Severe Weather Statement
National Weather Service St Louis MO
1025 PM CDT Wed Jul 12 2023

MOC123-130334-
/O.EXP.KLSX.SV.W.0249.000000T0000Z-230713T0330Z/
Madison MO-
1025 PM CDT Wed Jul 12 2023

...THE SEVERE THUNDERSTORM WARNING FOR SOUTHEASTERN MADISON COUNTY IN
SOUTHEASTERN MISSOURI WILL EXPIRE AT 1030 PM CDT...
    
The storms which prompted the warning have moved out of the area.
Therefore, the warning will be allowed to expire.

LAT...LON 3732 9042 3752 9033 3761 9015 3731 9015
TIME...MOT...LOC 0324Z 318DEG 40KT 3742 8995 3731 9010 3722 9033 

$$

Elmore

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS St. Louis, MO wrote its last area forecast discussion before this severe thunderstorm warning went out at Jul 12, 6:33 PM CDT, 3 hours 18 minutes earlier.

Area forecast discussion, Jul 12, 6:33 PM CDT, 3 hours 18 minutes before
Area Forecast Discussion...Updated Aviation
National Weather Service Saint Louis MO
633 PM CDT Wed Jul 12 2023

.SHORT TERM...  (Through Late Thursday Night)
Issued at 228 PM CDT Wed Jul 12 2023

Key Messages:

1) Scattered thunderstorms are expected to develop this afternoon
into the evening hours along an old outflow boundary across parts
of central and east-central Missouri as well as south-central
Illinois. At least a few of these storms may be strong to severe
with large hail and damaging winds the main threats.

2) Largely quiet weather is forecast Thursday into early Friday as
the CWA will be north of the effective frontal boundary.

3) Another round of thunderstorms is likely Friday afternoon/night.
There will be at least a low chance for some strong to severe
thunderstorms as well as locally heavy rainfall with this activity.
There is also the potential that this activity will be more
widespread across the area.

(Through Tonight)

The main focus through early tonight continues to be on the
possibility of strong to severe thunderstorms across portions of the
area. An outflow boundary from earlier morning convection likely
will be the focus for additional convective initiation later this
afternoon into the evening, aided by a subtle midlevel shortwave
trough coming out of the mid-Missouri Valley. Radar and surface
observations show this outflow boundary nicely. Its equatorward
progress has slowed a bit over the past 1-2 hours, which is not
surprising given the dissipation of its parent convection a couple
of hours ago. This boundary has become more diffuse with time.
Some weak shower activity has developed along the boundary but has
struggled thus far to develop due to some CIN and lack of
mid/upper level support. However, these showers are likely to help
keep the slight progress of the outflow boundary to the south.
The exact timing of more sustained activity is a bit uncertain,
but it may be tied to the aforementioned shortwave. Another thing
the outflow boundary and the antecedent convection (earlier complete
with a bubble high and wake low) has really augmented the surface
wind field. There is little in the way of organized convergence
along any particular boundary which also leads credence to
delaying the onset of more robust thunderstorms. By early to mid
evening, at least widely scattered thunderstorms should develop,
likely near the remnant outflow boundary from parts of central
Missouri east/northeast into east-central Missouri and into
south-central Illinois. While instability will not be too
impressive for the middle of July (1500-2000 J/kg MLCAPE), it
should be more than enough for at least isolated severe
thunderstorms given 30-40+ knots of deep-layer shear. The
expectation is for some short-lived supercells to occur along
with multicellular clusters. Large hail will be the dominant
threat in any supercells with wind more of a concern in any line
segments. What is different compared to yesterday is it appears
that development upstream (eastern Kansas/western Missouri) will
end up at least slightly further south due to a strong southward
push to the outflow boundary to our west. The initial supercells
that develop out that way may still eventually congeal more into
a QLCS, but the likely area that would impact is more favored now
into southwest Missouri (and likely southwest of our area).
However, we will continue to monitor where convective initiation
occurs further to the west and its potential impacts in parts of
central and southeast Missouri in the early overnight hours.

(Thursday - Thursday Night)

By Thursday morning, the likelihood is that the overnight
thunderstorms help push the frontal boundary south of the area into
Arkansas. Therefore, other than some lingering showers or weak
thunderstorms in parts of southeast Missouri early Thursday morning,
dry weather is forecast through Thursday night. Temperatures are
forecast to generally be near seasonal normals for mid July.

Gosselin

.LONG TERM...  (Friday through Next Wednesday)
Issued at 228 PM CDT Wed Jul 12 2023

(Friday - Friday Night)

There are signs for a complex of storms or MCS very late Thursday
night into Friday morning trying to move closer to our region, but
guidance suggests this should stay to our south/southwest closer to
the location of the effective outflow boundary. More widespread
showers and thunderstorms appears likely in our area centered more
on late Friday afternoon/night as a midlevel shortwave trough
interacts with an approaching cold front. There is also an
increasing low-level jet overnight Friday night to help with the
formation and persistence of convection during the overnight hours.
Seasonably high deep-layer shear and at least modest instability
suggest at least isolated thunderstorms will be possible with this
activity. While things can certainly change (just look at tonight),
it appears this round should have a better chance of being more
widespread and potentially bring some beneficial rainfall to more
folks.

(Saturday - Next Wednesday)

A quiet, dry week with seasonable temperatures still appears in
store as the previous round of storms should once again push the
frontal boundary to our south.

Forecast uncertainty in the medium range begins to increase next
week, but particularly Tuesday into next Wednesday. There remains
differences with the departure of the Hudson Bay mid/upper level
low. In addition, there is increasing spread between WPC 500-hPa
height clusters on the upstream ridge across the southwestern CONUS.
One cluster (granted, only 15% of total membership from the grand
ensemble) flattens the ridge out a bit and extends it further to the
east into the mid-Mississippi Valley. This pattern would likely lead
to a return to hot, humid conditions whereas the other 3 clusters
have broad west/northwest flow aloft and likely would be at least
slightly cooler. Regardless, it appears likely a frontal boundary
will be nearby, with the potential for any midlevel perturbation to
help initiate thunderstorms. Therefore, have PoPs increasing into
the chance category.

Gosselin

&&

.AVIATION...  (For the 00z TAFs through 00z Thursday Evening)
Issued at 625 PM CDT Wed Jul 12 2023

Showers and thunderstorms will likely affect COU, JEF, STL, SUS,
and CPS early this evening with MVFR, possible IFR ceilings and
visibilities in brief downpours. Some wind gusts in the 25-35
knot range will also be possible with the stronger thunderstorms.
Additional showers and thunderstorms are possible again late
tonight, but the chance is too low to include in the TAFs at this
time. Dry and VFR conditions are expected after 12Z. Southerly
winds will turn north-northwesterly behind a front on Thursday.

Britt

&&

.LSX WATCHES/WARNINGS/ADVISORIES...
MO...None.
IL...None.
&&

WFO LSX
Hazardous weather outlook, Jul 12, 2:36 PM CDT, 7 hours 15 minutes before
Hazardous Weather Outlook
National Weather Service St Louis MO
236 PM CDT Wed Jul 12 2023

ILZ058>060-064-065-069-070-074-079-095>102-MOZ018-019-026-027-
034>036-041-042-047>052-059>065-072>075-084-085-099-131945-
Greene IL-Macoupin IL-Montgomery IL-Bond IL-Fayette IL-Clinton IL-
Marion IL-Washington IL-Randolph IL-Adams IL-Brown IL-Pike IL-
Calhoun IL-Jersey IL-Madison IL-Saint Clair IL-Monroe IL-Knox MO-
Lewis MO-Shelby MO-Marion MO-Monroe MO-Ralls MO-Pike MO-Boone MO-
Audrain MO-Moniteau MO-Cole MO-Osage MO-Callaway MO-Montgomery MO-
Lincoln MO-Gasconade MO-Warren MO-Saint Charles MO-Franklin MO-
Saint Louis MO-Saint Louis City MO-Jefferson MO-Crawford MO-
Washington MO-Saint Francois MO-Sainte Genevieve MO-Iron MO-
Madison MO-Reynolds MO-
236 PM CDT Wed Jul 12 2023

This Hazardous Weather Outlook is for portions of eastern and
central Missouri as well as west central and southwest Illinois.

.DAY ONE...Tonight.

There is a chance of thunderstorms through tonight. Some
thunderstorms may be severe capable of producing damaging winds and
large hail.

.DAYS TWO THROUGH SEVEN...Thursday through Tuesday.

The chance of thunderstorms will continue through Tuesday, with the
best chances late Friday and Friday night.

.SPOTTER INFORMATION STATEMENT...

Spotter activation will likely be needed through early tonight.
Spotters are encouraged to report any hail or wind damage to the
National Weather Service.

Gosselin

In the hours before

Local storm report, Jul 12, 9:05 PM CDT, 46 minutes before
Preliminary Local Storm Report
National Weather Service St Louis MO
905 PM CDT Wed Jul 12 2023

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0856 PM     Tstm Wnd Gst     2 S Old Mines           37.99N 90.77W
07/12/2023  E60 MPH          Washington         MO   Trained Spotter

            Spotter estimated winds near 60 mph 4 miles
            north of Potosi.

&&

Maples
Local storm report, Jul 12, 9:30 PM CDT, 21 minutes before
Preliminary Local Storm Report
National Weather Service St Louis MO
930 PM CDT Wed Jul 12 2023

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0929 PM     Tstm Wnd Gst     Desloge                 37.87N 90.52W
07/12/2023  E60 MPH          St. Francois       MO   Law Enforcement

            also reported trees down across the city.

&&

MRB
Local storm report, Jul 12, 9:31 PM CDT, 20 minutes before
Preliminary Local Storm Report
National Weather Service St Louis MO
931 PM CDT Wed Jul 12 2023

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0820 PM     Tstm Wnd Dmg     2 E Sullivan            38.22N 91.14W
07/12/2023                   Franklin           MO   Trained Spotter

            Tree partially over hwy 185 near the high
            school near Meramec State Park. Time
            estimated by radar.

&&

Maples
Local storm report, Jul 12, 9:33 PM CDT, 18 minutes before
Preliminary Local Storm Report
National Weather Service St Louis MO
933 PM CDT Wed Jul 12 2023

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0820 PM     Tstm Wnd Dmg     2 NNE Stanton           38.30N 91.09W
07/12/2023                   Franklin           MO   Trained Spotter

            Spotter report a 1 ft diameter tree down on
            a trail northeast of Sullivan.

&&

Maples
Local storm report, Jul 12, 9:41 PM CDT, 10 minutes before
Preliminary Local Storm Report
National Weather Service St Louis MO
941 PM CDT Wed Jul 12 2023

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0923 PM     Tstm Wnd Dmg     1 E Park Hills          37.85N 90.51W
07/12/2023                   St. Francois       MO   Law Enforcement

            Law enforcement they were responding to a
            report of a person trapped in their home due
            to a tree than had fallen on the residence.
            The officer stated that several trees were
            down in the Park Hills area and measured a
            peak gust of 68 mph on an anemometer. Time
            estimated by radar.

&&

Maples
Local storm report, Jul 12, 9:47 PM CDT, 4 minutes before
Preliminary Local Storm Report
National Weather Service St Louis MO
947 PM CDT Wed Jul 12 2023

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0737 PM     Tstm Wnd Dmg     1 ESE Affton            38.54N 90.31W
07/12/2023                   St. Louis          MO   Trained Spotter

            Spotter reported a tree down on a car off
            Starboard Drive. A tree had also fallen on a
            residence off Dulles Court. Several other
            reports of tree damage and powerline down in
            the Afton area. Time estimated by radar.

&&

Maples

The office that day

Everything else NWS St. Louis, MO issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jul 12, 7:24 PM CDTSevere Thunderstorm WarningLSXCallaway, Gasconade, Osage29 min
Jul 12, 7:57 PM CDTSevere Thunderstorm WarningLSXGasconade, Osage38 min
Jul 12, 8:17 PM CDTSevere Thunderstorm WarningLSXCrawford, Franklin, Washington43 min
Jul 12, 8:32 PM CDTSevere Thunderstorm WarningLSXGasconade, Osage43 min
Jul 12, 8:41 PM CDTSevere Thunderstorm WarningLSXIron, Saint Francois, Washington49 min
Jul 12, 8:48 PM CDTSevere Thunderstorm WarningLSXCrawford, Iron42 min
Jul 12, 9:25 PM CDTSevere Thunderstorm WarningLSXIron, Madison, Saint Francois50 min
Jul 13, 1:31 AM CDTSevere Thunderstorm WarningLSXAudrain, Boone, Callaway28 min

Nearby

Severe Thunderstorm Warnings in Missouri, 2023Every severe thunderstorm warning in 2023

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.